Hail, Knox
- When
- June 1, 4:37 PM CST
- Where
- Knox County, 4 mi NW of Baring
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 40.291, -92.254
A cold front moved into northern Missouri triggering some isolated severe thunderstorms with large hail and heavy rain.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
A cold front moved into northern Missouri triggering some isolated severe thunderstorms with large hail and heavy rain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 1, 2:07 PM CST, 2 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 307 PM CDT MON JUN 1 2009 .DISCUSSION... /305 PM CDT MON JUN 1 2009/ THUNDERSTORM CHANCES AND ATTENDANT SEVERE WEATHER PROBABILITES WILL BE THE MAIN FORECAST ISSUES THE NEXT FEW DAYS. TONIGHT IT APPEARS ANY THREAT WILL BE CONFINED TO MAINLY THE FAR NORTHERN PORTION OF THE CWA. GOOD HEATING ACROSS THE AREA TODAY HAS RESULTED IN A VERY UNSTABLE AND WEAKLY CAPPED AIR MASS...HOWEVER LITTLE IS GOING ON ATTM DUE TO THE LACK OF ANY FORCING MECHANISM. THIS SHOULD CHANGE THIS EVENING AS THE COLD FRONT NOW MOVING THROUGH IOWA PUSHES JUST SOUTH OF THE IA/MO BORDER BY 00Z. ATTM ANTICIPATING THUNDERSTORMS TO DEVELOP ALONG THIS FRONT IN THE 21-00Z TIME FRAME. WESTERLY DEEP LAYER SHEAR ON THE 20-25 KTS WOULD FAVOR MULTICELL MODES WITH POTENTIAL FOR SOME SMALL BOWING SEGMENTS OR CLUSTERS. ATTM BELIEVE THE SRN LIMIT OF ANY THREAT IS NEAR A MOBERLY TO PITTSFIELD LINE. ALL OF THE GUIDANCE INCLUDING NUMEROUS EXPLICIT MODELS SUGGEST THE THREAT WILL BE CONFINED TO THIS EVENING. BY LATE THIS EVENING...THE SSWLY LLJ RAMPS UP AND FOCUSES THE BEST LIFT AND FORCING FUTHER NORTH FROM ERN NEBRASKA INTO IOWA. WHILE THERE IS SOME THREAT OF PRECIPITATION ALONG ANY RESIDUAL BOUNDARIES ON TUESDAY MORNING ACROSS NE MO AND WEST CENTRAL IL FROM ANY CONVECTIVE BOUNDARIES...THE MAIN THREAT FOR THUNDERSTORMS ON TUESDAY SHOULD BE IN THE AFTERNOON. THE FRONT WILL MAKE SLOW SOUTHEASTWARD INROADS INTO THE CWA...A WEAK SHORTWV WILL BE MIGRATING THRU THE MID MS VLY PROVIDING SOME ASCENT...AND THE AIR MASS ALONG AND SOUTH OF THE FRONT LIKE TODAY WILL BE QUITE UNSTABLE AND WEAKLY CAPPED. ONCE AGAIN THERE WILL BE SOME SEVERE THREAT IN THE VICINITY OF THE FRONT WITH DEEP LAYER SHEAR FAVORING MULTICELL MODES. THE PRECIPITATION THREAT SHOULD INCREASE IN COVERAGE ON TUESDAY NIGHT AND INTO WEDNESDAY AS THE FRONT PROGRESSES SEWD THROUGH THE CWA AND A SERIES OF FRONTAL WAVES TRAVERSE IT IN RESPONSE TO SEVERAL MID LEVEL SHORTWVS. GUIDANCE SUGGESTS THAT CLOUDS WILL BE WIDESPREAD ON WEDNESDAY AND THIS ALONG WITH THE PCPN AND POST-FRONTAL CAA DICTATED LOWERING THE MAX TEMPS. COOLER THAN AVERAGE TEMPERATUES WILL THEN PERSIST ON THURSDAY WITH A RETURN TO SEASONABLE LEVELS BY LATE WEEK INTO THE WEEKEND AS A WARM FRONT BEGINS TO LIFT BACK INTO THE AREA. THIS FRONT WILL ALSO BRING ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS TO THE AREA NEXT WEEKEND. GLASS && .AVIATION... /1233 PM CDT MON JUN 1 2009/ FOR THE 18Z TAFS...PER 17Z SURFACE ANALYSIS FRONTAL BOUNDARY STALLED ACROSS SOUTHERN IA ACTING AS A FOCUS FOR ONGOING TSRA ACROSS CENTRAL IA. MODEST INSTABILITY OVER THE BI-STATE REGION UNDER A FAIRLY STRONG CAPPING INVERSION...AS TEMPERATURES ROUGHLY 5 KFT AGL ARE FAIRLY WARM...SHOULD KEEP CONVECTION LIMITED WITH ONLY DIURNAL CU DEVELOPMENT. BUT PRESENTLY LOW TO MID-LEVEL WINDS ARE CONVERGING ALONG A LINE FROM KMCI-KPPQ-KCMI RESULTING IN CONVECTIVE DEVELOPMENT ABOVE THE CAPPING INVERSION LENDING TO CONCERNS FOR KUIN. WILL NEED TO MONITOR CLOSELY AND POSSIBLY AMEND FOR KUIN THRU EARLY EVENING. NEVERTHELESS VFR CONDITIONS TO PREVAIL. OTHERWISE GOING FORECAST IS FOR SOUTH-SOTUHWESTERLY FLOW TO CONTINUE...GUSTING AT TIMES TO 20 KTS INTO 2Z...AFTERWARDS CU SHOULD DISSIPATE AND WINDS SHOULD SUBSIDE INTO MORNING. MAIN FORECAST CONCERN IS FOR KUIN AS FRONT IS ANTICIPATED TO DRIFT SOUTHWARD DURING THE LATE AFTERNOON INTO EVENING HOURS TODAY. WITH PROXIMITY AND WOBBLY NATURE OF COLD FRONT HAVE GONE VRB05KT INTO TUESDAY. FRONT IS ANTICIPATED TO RETROGRADE NORTHWARD PRIOR TO PROGRESSING SOUTHEASTWARD INTO TUESDAY EVENING. HAVE INCREASING CLOUDS INTO THE AFTERNOON WITH ANTICPATED PRECIP ONSET AFTER 18Z FOR KUIN AND KCOU...BY 21Z FOR KSTL AND KSUS. SIPPRELL && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 334 PM CDT MON JUN 1 2009 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-021200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS- SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE- CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN- ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON- ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS- 334 PM CDT MON JUN 1 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TONIGHT ACROSS PORTIONS OF NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS AS A FRONT STALLS JUST SOUTH OF THE MISSOURI AND IOWA BORDER. A FEW OF THESE STORMS COULD BE SEVERE WITH THE MAIN THREAT BEING DAMAGING WINDS AND LARGE HAIL. MODERATE TO MAJOR FLOODING IS CONTINUING ALONG THE ILLINOIS RIVER. PLEASE SEE THE APPROPRIATE FLOOD PRODUCTS FOR FURTHER INFORMATION. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE CHANCES FOR THUNDERSTORMS WILL INCREASE FROM TUESDAY THROUGH WEDNESDAY NIGHT AS A COLD FRONT MOVES SOUTHWARD THROUGH THE AREA. A FEW OF THE STORMS COULD BE SEVERE ON TUESDAY AFTERNOON AND EVENING...PRIMARILY ALONG AND NORTH OF INTERSTATE 70. THERE IS ANOTHER CHANCE FOR THUNDERSTORMS FROM SATURDAY THROUGH SUNDAY ACROSS NORTHEAST AND CENTRAL MISSOURI AND WEST CENTRAL ILLINOIS. MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG THE ILLINOIS RIVER. PLEASE SEE THE APPROPRIATE FLOOD PRODUCTS FOR FURTHER INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS EVENING ACROSS PORTIONS OF NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1 GLASS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 457 PM CDT MON JUN 1 2009 MOZ018-012230- KNOX MO- 457 PM CDT MON JUN 1 2009 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN KNOX COUNTY UNTIL 530 PM CDT... AT 456 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR GREENSBURG...OR 7 MILES NORTH OF EDINA... MOVING NORTHEAST AT 20 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...COLONY. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING.
The Des Moines radar (KDMX), 202 km away, was scanning. The volume nearest the first event began at 22:36 UTC.
2 hail, 1 flash flood. Local standard time, as filed.
Up to three inches of rain fell in a short amount of time causing flash flooding. Numerous county roads across northern Knox county were under water due to the heavy rainfall.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2009Every state in 2009This day in weather historyWarnings in Missouri, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 177780, 177781, 177784.